Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 17, 2021Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 17, 2021, 2:16 AM CDT for Cowley County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 2:16 AM CDT (07:16 UTC)
Expired
Jul 17, 2021, 2:45 AM CDT
In force
29 min
Issued by
NWS Wichita, KS

County Cowley County, KS

The radar

The Wichita radar (KICT), 77 km from the middle of the area, began a volume at 07:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

541 
WWUS83 KICT 170716
SPSICT

Special Weather Statement
National Weather Service Wichita KS
216 AM CDT Sat Jul 17 2021
 
KSZ093-170745-
Cowley KS-
216 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Cowley County in south central Kansas...

* Until 245 AM CDT.

* At 214 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Burden, or 16 miles east of
  Winfield...moving northeast at 5 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Burden and Cambridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3731 9680 3747 9669 3740 9652 3725 9653
      3725 9671
TIME...MOT...LOC 0716Z 233DEG 5KT 3732 9667 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 16, 11:54 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 16, 11:54 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1154 PM CDT Fri Jul 16 2021

.UPDATE...
Issued at 1000 PM CDT Fri Jul 16 2021

Isolated diurnally driven storms have waned across south central KS,
or have shifted southwest into OK. But as the late evening
continues, latest RAP model shows 850-700h moisture transport looks
to gradually increase across south central KS. This will lead to
renewed convection developing across south central KS, late this
evening and overnight. Already seeing signs of this development,
with some isolated showers/storms developing just to the southeast
of KICT.  Think this renewed convection is just the start, with
widely scattered showers and storms expected to keep developing
overnight. The moisture transport isn't as strong as last nights, so
do not think the storms will be as widespread as last night.

Ketcham

&&

.SHORT TERM...(This evening through Monday night)
Issued at 349 PM CDT Fri Jul 16 2021

Main forecast challenge: Thunderstorm chances over the next few
days.

As of late this afternoon, a weak surface front extended from
near the Oklahoma Panhandle across east-central Kansas to central
Missouri. Will maintain a 20-30% chance of thunderstorms in
south-central/southeast Kansas Tonight where modest 925-850 mb
convergence is progged with higher precipitable water of 1.5-1.75
inches. Even though any storms that manage to develop are expected
to be isolated to widely separated in coverage, they would be
high-efficiency rainfall producers. Other convection clusters are
expected to continue developing over the central High Plains
through this evening, with a south-southeastward propagation
overnight. Will maintain a 15-20% probability for thunderstorms
in central KS for late tonight into Saturday morning, although
better chances for storms should be over the High Plains.

Otherwise not much change expected for Saturday-Saturday night with
the front lingering over southern Kansas, with humid conditions and
slight chances for a thunderstorm.

The short-medium range guidance indicates that upper level high
pressure will develop and strengthen over the Rockies Sunday into
Monday, with a mean longwave upper trough in the eastern CONUS. A
shortwave is progged to slide south-southeastward along the
eastern periphery of the Rockies High, across the Central Plains
Sunday into Monday. This shortwave will encounter anomalously high
moisture across the Central Plains and should lead to higher
chances of a thunderstorm complex or two moving through our
forecast area. At this juncture, Sunday night appears to have the
highest storm chances. This wave should also push the front
southward out of Kansas by Monday.

.LONG TERM...(Tuesday through Friday)
Issued at 349 PM CDT Fri Jul 16 2021

Medium range models are in good agreement indicating that the
Rockies upper-level high will tend to persist. After some modest
relief from the heat and humdity early in the week, temperatures
will slowly modify back to around seasonal climatology by
Thursday/Friday. Will maintain dry weather during this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1153 PM CDT Fri Jul 16 2021

VFR conditions are expected for the first 6 to 10 hours. Lots of
level moisture continues to linger across the forecast area, with
this tropical airmass expected to linger into Sat as well. So as the
early morning on Sat progresses, expect some MVFR cigs to develop
across much of the forecast from 10-14z/Sat. Surface moisture
remains high as well, which may lead to some MVFR vsbys developing
across portions of central KS for Sat morning as well.

latest RAP model shows 850-700h moisture transport looks to
gradually increase across south central KS overnight. This will lead
to renewed convection continuing to develop across south central KS,
late overnight. Already seeing signs of this development, with some
isolated showers/storms developing just to the southeast of KICT.
Think this renewed convection is just the start, with widely
scattered showers and storms expected to keep developing overnight.
The moisture transport isn't as strong as last nights, so do not
think the storms will be as widespread as last night.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    71  89  70  88 /  20  20  20  40
Hutchinson      69  90  68  89 /  20  20  20  40
Newton          69  88  69  87 /  20  20  20  40
ElDorado        69  88  69  87 /  20  20  20  40
Winfield-KWLD   70  90  70  89 /  30  20  20  40
Russell         67  90  68  88 /  20  20  40  40
Great Bend      69  89  68  87 /  20  20  30  40
Salina          68  91  68  90 /  10  20  30  40
McPherson       68  89  68  87 /  10  20  20  40
Coffeyville     69  88  70  89 /  30  20  20  30
Chanute         70  87  70  87 /  20  20  20  30
Iola            69  87  69  85 /  10  20  20  30
Parsons-KPPF    70  88  70  88 /  30  20  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Ketcham
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...Ketcham
Hazardous weather outlook, Jul 16, 8:25 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
825 PM CDT Fri Jul 16 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
825 PM CDT Fri Jul 16 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Minor to moderate river flooding will continue along the Neosho
River, with minor river flooding will also occur along the
Verdigris River. In addition, several county flood warnings remain
in effect for southeastern Kansas.

Please refer to the latest flood statements for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for thunderstorms will continue across the region
Saturday through Monday, with the highest chances occurring late
Sunday into Monday. A handful of strong to marginally severe
storms are possible during this period, along with pockets of very
heavy rainfall and localized flooding.

River flooding is expected to continue along the Neosho and
Verdigris Rivers in Southeast Kansas this weekend. Please refer to
the latest flood statements for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

JMC/Ketcham

In the hours before

Special weather statement, Jul 17, 2:16 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
216 AM CDT Sat Jul 17 2021

KSZ093-170745-
Cowley KS-
216 AM CDT Sat Jul 17 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Cowley County in south central Kansas...

* Until 245 AM CDT.

* At 214 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Burden, or 16 miles east of
  Winfield...moving northeast at 5 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Burden and Cambridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3731 9680 3747 9669 3740 9652 3725 9653
      3725 9671
TIME...MOT...LOC 0716Z 233DEG 5KT 3732 9667

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:08 AM CDTAreal Flood WarningICTCowley8 hr
Jul 17, 2:32 AM CDTFlash Flood Warning Considerable damage threatICTCowley109 min
Jul 17, 3:17 AM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 7 more10 hr
Jul 17, 4:17 AM CDTSpecial Weather StatementICTButler28 min
Jul 17, 5:45 AM CDTSpecial Weather StatementICTBarton30 min
Jul 17, 6:43 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner36 min
Jul 17, 7:29 AM CDTSpecial Weather StatementICTReno31 min
Jul 17, 8:04 AM CDTSpecial Weather StatementICTSedgwick26 min
Jul 17, 8:16 AM CDTSpecial Weather StatementICTMontgomery29 min
Jul 17, 8:22 AM CDTSpecial Weather StatementICTKingman, Reno23 min
Jul 17, 9:11 AM CDTAreal Flood WarningICTKingman, Reno, Sedgwick4 hr
Jul 17, 9:33 AM CDTAreal Flood WarningICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more8 hr
Jul 17, 10:47 AM CDTFlash Flood Warning Considerable damage threatICTMontgomery, Wilson3 hr
Jul 17, 11:22 AM CDTSpecial Weather StatementICTMontgomery23 min
Jul 17, 11:42 AM CDTSpecial Weather StatementICTWilson, Woodson33 min
Jul 17, 1:54 PM CDTRiver Flood WarningICTWilson18 hr
Jul 17, 2:09 PM CDTRiver Flood WarningICTWilson7 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.